Texas, 2016

High Wind in Texas, January 30 to 31, 2016

January 30 to 31, 2016 · NWS MAF · 5 events in 2 counties and zones

The base of a strong upper trough translated eastward over the region, and resulted in strong surface winds affecting much of the area.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

The base of a strong upper trough translated eastward over the region, and resulted in strong surface winds affecting much of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 29, 9:50 PM MST, 4 hours 2 minutes earlier.

Area forecast discussion, Jan 29, 9:50 PM MST, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1050 PM CST FRI JAN 29 2016

.DISCUSSION...

Please see the 06Z aviation discussion below.

&&

.AVIATION...

VFR conditions will continue the next 24 hours. Southwest winds
will increase and become gusty again by 18Z, with gusts to
25-35KT through the afternoon. Winds will decrease slightly after
31/00Z, though gusts up to 20-25KT will still be possible through
the end of the period.

&&

.PREV DISCUSSION... /issued 830 PM CST FRI JAN 29 2016/

DISCUSSION...

Surface observations in the Guadalupes and Southeast new Mexico
Plains show rapid decoupling w/loss of daytime heating, as well as
RHs climbing above critical thresholds.  Thus, we've opted to
cancel the Red Flag Warning there early. In addition, we'll
update grids based on latest model trends and observations.
Updates out shortly.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     71  37  79  44 /   0   0   0   0
Carlsbad                       77  34  79  44 /   0   0   0   0
Dryden                         77  38  80  46 /   0   0   0   0
Fort Stockton                  76  46  80  47 /   0   0   0   0
Guadalupe Pass                 64  42  67  41 /   0   0   0   0
Hobbs                          73  35  76  45 /   0   0   0   0
Marfa                          68  24  72  30 /   0   0   0   0
Midland Intl Airport           74  37  78  46 /   0   0   0   0
Odessa                         74  38  78  46 /   0   0   0   0
Wink                           75  33  80  45 /   0   0   0   0

&&

.MAF Watches/Warnings/Advisories...
NM...Fire Weather Watch from Saturday morning through Saturday
     evening for Guadalupe Mountains NP/Lincoln NF/LNZ-Southeast
     Plains/BLM Roswell/LNZ.

     High Wind Warning from 11 AM Saturday to 5 PM MST Tuesday for
     Guadalupe Mountains of Eddy County.

TX...Fire Weather Watch from Saturday afternoon through Saturday
     evening for Andrews-Crane-Davis/Apache Mountains Area-
     Dawson-Ector-Gaines-Guadalupe Mountains-Loving-Marfa
     Plateau-Martin-Midland-Pecos-Reeves County and Upper Trans
     Pecos-Van Horn and Highway 54 Corridor-Ward-Winkler.

     High Wind Warning from 11 AM Saturday to 5 PM MST Tuesday for
     Guadalupe Mountains.

     High Wind Warning from noon to 6 PM CST Saturday for Van Horn
     and Highway 54 Corridor.

&&
Hazardous weather outlook, Jan 29, 8:22 PM MST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
922 PM CST FRI JAN 29 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-310330-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
922 PM CST FRI JAN 29 2016 /822 PM MST FRI JAN 29 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HIGH WINDS ARE EXPECTED IN THE GUADALUPE MOUNTAINS BEGINNING SATURDAY
AFTERNOON...AND CONTINUING THROUGH TUESDAY MORNING. IN
ADDITION...HIGH WINDS ARE ALSO EXPECTED THROUGH VAN HORN AND THE
HIGHWAY 54 CORRIDOR SATURDAY AFTERNOON. A HIGH WIND WARNING IS IN
EFFECT. MONDAY AFTERNOON...  THESE HIGH WINDS COULD SPREAD OUT
ONTO THE ADJACENT PLAINS OF WEST TEXAS AND SOUTHEAST NEW MEXICO.

CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS SOUTHEAST NEW MEXICO
AND MUCH OF WEST TEXAS SATURDAY AS DRY...WINDY...AND WARM CONDITIONS
PERSIST. A FIRE WEATHER WATCH IS IN EFFECT SATURDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

Event by event

5 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
January 30, 1:52 AM MST to January 31, 10:26 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet

High Wind, Guadalupe Mountains of Culberson County

When
January 30, 12:51 PM MST to January 31, 11:59 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
ASOS

High Wind, Guadalupe Mountains of Culberson County

When
January 30, 2:00 PM MST to January 31, 2:00 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
80 kt (92 mph) measured gust
Reported by
RAWS

The RAWS site at Guadalupe Peak registered very strong west winds, the highest of which was 92 mph.

High Wind, Guadalupe Mountains of Culberson County

When
January 30, 9:00 PM MST to January 31, 6:00 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
RAWS

High Wind, Davis / Apache Mountains Area

When
January 31, 1:10 AM CST to 5:50 AM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
State Official

A measured gust of 70 mph was recorded at McDonald Observatory.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 610456, 610461, 610457, 610458, 610459.